Texas, 2004

Flash Flooding in Texas, June 30, 2004

June 30, 2004 · NWS EWX · 3 events in 3 counties and zones

3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 30, 8:45 AM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 30, 8:45 AM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
945 AM CDT WED JUN 30 2004

.UPDATE DISCUSSION...
THE FLOOD WATCH FOR FLASH FLOODING WILL REMAIN IN EFFECT THROUGH
TODAY TO 4PM. LOOKING AT THE CURRENT WEATHER PATTERN...THE SOUTH
CENTRAL TEXAS WARNING FORECAST AREA WILL REMAIN WET THROUGH THE
NEXT 24 HOURS WITH A SLOW CLEARING TREND FROM THE WEST WITH
DECREASING PRECIPITATION CHANCES WEST TO EAST. THIS WILL RESULT
IN THE HIGHER PRECIPITATION CHANCES OVER THE EASTERN COUNTIES
THIS AFTERNOON AND TONIGHT. LOWER PRECIPITATION CHANCES OVER THE
WESTERN COUNTIES...THE RIO GRANDE PLAINS REGION.

THE 4AM FORECAST PACKAGE IS BASED ON THIS SCENARIO.

WV/IR SATELLITE PICKS HAVE DRIER AIR FILTERING INTO THE WESTERN
COUNTIES AS THIS IS BEING WRITTEN. KDFX RADAR RETURNS SHOWING MOST
IF NOT ALL ECHOES TO THE EAST WITH ONLY MINOR AND SCATTERED
SHOWERS SOUTHWEST THROUGH SOUTHEAST. WITH THE STRONGER STORMS...
THE BIG BOOMERS...OVER EXTREME SOUTH CENTRAL COUNTIES MOVING
NORTHEAST.

MODELS GUIDANCE (GFS/ECMWF)...AGREES WITH THE ONGOING WEATHER TRENDS
AND ALSO DECREASES POPS AND CLOUDS OVER THE NEXT 24 TO 48 HOURS.
SURFACE RIDGE TO THE EAST WILL BUILD WESTWARD...FORCING MOISTURE TO
THE NORTH AWAY FROM SOUTH CENTRAL TEXAS.

WILL BE MAKING A FEW MINOR AND NON-SIGNIFICANT CHANGES TO THE EARLY
MORNING FORECAST GRIDS. THIS WILL BRING IT MORE INLINE WITH THE
CURRENT WEATHER TRENDS.

&&

.PREV DISCUSSION...
THE BAD NEWS IS THAT IT WILL REMAIN WET...VERY WET...FOR THE NEXT
12-24 HOURS. HIGH POPS (80-100) CENTRAL AND EAST TODAY...DECREASING
TO 30 OUT WEST IN VAL VERDE COUNTY. RIVER FLOODING WILL CONTINUE OUT
WEST TODAY...WITH ONGOING RAIN POSSIBLY LEADING TO MAJOR FLOODING ON
THE SABINAL AND FRIO RIVERS. FLASH FLOODING WILL CONTINUE TO BE A
THREAT AS WELL...UNFORTUNATELY CONCENTRATING OVER THE AUSTIN-SAN
ANTONIO INTERSTATE 35 CORRIDOR THIS MORNING AND AFTERNOON.

THE GOOD NEWS IS THAT THE SYNOPTIC PATTERN WILL UNDERGO SIGNIFICANT
CHANGES OVER THE NEXT 24-48 HOURS THAT WILL LEAVE SOUTH CENTRAL
TEXAS HOT AND DRY FROM FRIDAY THROUGH THE JULY 4TH WEEKEND. AN UPPER
RIDGE OF HIGH PRESSURE WILL BUILD AND BECOME CENTERED OVER NORTHEAST
MEXICO. THE STORM TRACK WILL THEN SHIFT NORTH AND EAST OUT OF THE
AREA. WILL HOLD ONTO MINIMAL POPS (10-20) FOR SOME OF OUR NE COUNTIES
THU NIGHT THROUGH FRIDAY NIGHT TO COVER POSSIBLE MCS EVOLUTION AND
TRACK FROM NORTH TEXAS IN NW FLOW ALOFT. OTHERWISE...WILL GO POPLESS
GIVEN HIGHER CONFIDENCE IN LATEST ECMWF SOLUTION OVER WEAKER RIDGE
GFS SOLUTION.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
IN EFFECT THROUGH 4PM TODAY.

&&
Hazardous weather outlook, Jun 30, 5:00 AM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
600 AM CDT WED JUN 30 2004

TXZ171>173-183>194-202>209-217>225-228-011100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
600 AM CDT WED JUN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTH CENTRAL TEXAS AND
THE HILL COUNTY UNTIL 4 PM CDT THIS AFTERNOON. NUMEROUS SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO PLAGUE THE AREA TODAY ONLY
AGGRAVATING FLASH FLOODING AND RIVER FLOODING.  ADDITIONAL RAIN
AMOUNTS COULD RUN 1 TO 3 INCHES WITH ISOLATED TOTALS UP TO 6 INCHES.
RAIN CHANCES WILL START TO DECREASE TONIGHT BUT FLOODING MAY
PERSIST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SOME RIVER FLOODING MAY CONTINUE. OTHERWISE...NO HAZARDOUS WEATHER
IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jun 30, 7:15 AM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
815 AM CDT WED JUN 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      DEVINE                  29.15N 98.90W
06/30/2004                   MEDINA             TX   BROADCAST MEDIA

            HIGHWAY 173 BRIDGE BETWEEN DEVINE AND JOURDANTON WASHED
            AWAY.

0735 AM     FLASH FLOOD      AUSTIN                  30.31N 97.75W
06/30/2004                   TRAVIS             TX   LAW ENFORCEMENT

            SEVEN LOW WATER CROSSINGS CLOSED.

&&

VL/DC
Local storm report, Jun 30, 10:33 AM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1133 AM CDT WED JUN 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1001 AM     FLASH FLOOD      PEARSALL                28.89N 99.09W
06/30/2004                   FRIO               TX   CO-OP OBSERVER

            HIGHWAY 1581 SOUTH CLOSED.

&&

VL/DC
Local storm report, Jun 30, 12:39 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
139 PM CDT WED JUN 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      TARPLEY                 29.63N 99.28W
06/30/2004                   BANDERA            TX   EMERGENCY MNGR

            HIGHWAY 462 FROM TARPLEY TO HONDO CLOSED BECAUSE OF
            DEBRIS OVER THE ROAD.

0530 AM     FLASH FLOOD      TARPLEY                 29.63N 99.28W
06/30/2004                   BANDERA            TX   EMERGENCY MNGR

            HIGHWAY 470 BETWEEN BANDERA AND TARPLEY AT THE MEDINA
            RIVER BRIDGE CLOSED.

&&

VL/DC

The radar

The Austin/San Antonio radar (KEWX), 90 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Karnes

When
June 30, 1:00 PM CST to 3:00 PM CST
Where
Karnes County, East Portion
Reported by
LAW ENFORCEMENT
Coordinates
28.906, -97.859 (the zone’s center; the record gives no point)

Nearly 4 inches of rain fell between Helena and Runge in the early afternoon, causing flash flooding that closed FM81 between the two towns.

Flash Flood, Wilson

When
June 30, 3:00 PM CST to 5:00 PM CST
Where
Wilson County, West Portion
Reported by
LAW ENFORCEMENT
Coordinates
29.174, -98.087 (the zone’s center; the record gives no point)

Thunderstorms dropped between 2 and 3 inches of rain in western Wilson County, near the Bexar County line. Flash flooding briefly closed FM2579 and FM1303.

Flash Flood, Medina

When
June 30, 4:00 PM CST to 6:00 PM CST
Where
Medina County, D Hanis
Reported by
LAW ENFORCEMENT
Coordinates
29.356, -99.110 (the zone’s center; the record gives no point)

Between 3 and 4 inches of rain fell in the D'Hanis area during the mid afternoon. Flash flooding along Parker Creek east of D'Hanis and along Seco Creek west of D'Hanis cut US90 in both locations, isolating the town. Around 30 families were evacuated from the two creeks. Minor damage was reported to homes in the area. No injuries were indicated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410201, 5410202, 5410203.